Painkilling drugs are prescribed for treating mild to moderate types of pain. Your treating physician may administer these meds for a few extended uses – like headaches, muscular cramps, pain in your back and tooth pain. A commonly used med of the pain killing genre is acetaminophen. This is essentially an antipyretic med (which treats increase in body temperature/fever) and works as analgesic drug (pain reliever).In this milieu, is it safe to use acetaminophen on a daily basis? It is a safe practice to know more about this.
What is acetaminophen?
Acetaminophen mainly works as a fever reducer and a pain reliever. It lifts up your system’s capability to manage bodily pain. It is known for its ability to bring down feverish spells; this is done by eliminating heat off your body. It is prescribed for treating a variety of discomforts viz., painful joints, cramps / muscular discomforts, spells of headaches/migraines. Users often mistake it as a nonsteroidal anti-inflammatory drug (NSAID); but, this is not an NSAID.
Acetaminophen works to regulate a substance called prostaglandin. Your body produces this natural substance each time you witness discomforts such as tooth pains, joint aches, headaches, muscular cramps, and associated pains. In a few countries, acetaminophen is labeled as paracetamol. Popular brands available based on this formulation are Apra, Tylenol, etc.
Is it safe to administer acetaminophen every day?
It is widely regarded as safe to consume acetaminophen every day. However, you are advised to take dosages as per the instructions of your treating doctor. It is a good practice to provide an interval of at least 5 hours in between two doses. Moreover, it can lead to drug-toxicity if you exceed 3,000 milligrams (mg) within 24-hours. In some instances, dosage plans may include daily intake strength of 4,000 mg; this is not a common plan and is administered in one-off cases.
Taking excessive doses of acetaminophen – i.e., of more than 4,000 mg each day – can lead to build-up of other chemicals. One such toxic substance is NAPQI; it can trigger liver injuries. If such excessive intake is not checked, you may damage your liver beyond repair. Overdoses are more likely when you take acetaminophen along with a few meds to treat flu or common cold. These meds may also have acetaminophen. Hence, you may be taking an overdose without being aware of it.
Other aspects of this med you need to stay aware of
Acetaminophen works on enzymes known as COX (both COX – 1 and COX – 2 variants of this enzyme). Owing to this action, it is not categorised under NSAIDs such as aspirin, naproxen, ibuprofen, etc. NSAIDs are known to differ substantially from the way acetaminophen and its active ingredients work.
Widely prescribed strength hovers at 600 milligrams – taken three times per day, among adults. This strength is administered for the immediately releasing form of acetaminophen. In some remote instances, the extended-release variant is administered in doses of 1,000 milligrams once every eight hours.
However, doses prescribed for teens and children are maintained at a moderate level. Children aged between 14 to 18 years are prescribed with acetaminophen doses ranging from 14 mg per kg of their weight. For children below 14 years and are aged above 10, doses never exceed 9 mg per kg of weight.
Larger dosages of acetaminophen may add an acute level of stress onto your liver function as well as rate of metabolism. Often, your liver may find it difficult to “digest” an overdose; it is during such instances the liver stand to get damaged. It is hence a safe thing to talk to your caregiving team about safe dosage level of acetaminophen.
Information provided here are only of supplementary nature. Information shared here does not substitute a qualified doctor’s advice. This website is not suggesting the intake of this drug as safe or appropriate. Hence it is advised to talk to your doctor before consuming this med or any other drug.